Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Fort Worth, TX

January 12, 200824 counties in Texas

NWS Fort Worth, TX issued this red flag warning at Jan 12, 2008, 2:41 PM CST for 24 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2008, 2:41 PM CST (20:41 UTC)
Expired
Jan 12, 2008, 7:00 PM CST
In force
4 hr
Issued by
NWS Fort Worth, TX
All 24 counties

Bell County, TX, Bosque County, TX, Comanche County, TX, Cooke County, TX, Coryell County, TX, Denton County, TX, Eastland County, TX, Erath County, TX, Hamilton County, TX, Hill County, TX, Hood County, TX, Jack County, TX, Johnson County, TX, Lampasas County, TX, McLennan County, TX, Mills County, TX, Montague County, TX, Palo Pinto County, TX, Parker County, TX, Somervell County, TX, Stephens County, TX, Tarrant County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 60 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KFWD 122041
RFWFWD

RED FLAG WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CST SAT JAN 12 2008

...RED FLAG WARNING ALONG AND WEST OF INTERSTATE 35 FOR THE
REMAINDER OF THE AFTERNOON...

.NORTHWEST WINDS BEHIND A COLD FRONT THAT MOVED THROUGH THE AREA
EARLIER TODAY HAVE QUICKLY INCREASED TO OVER 20 MPH SUSTAINED WITH
GUSTS UP TO 30 MPH AND RELATIVE HUMIDITIES HAVE DROPPED BELOW 30
PERCENT ACROSS THE WESTERN HALF OF NORTH TEXAS.

TXZ091-092-100>103-115>118-129>133-141>145-156>159-130100-
/O.NEW.KFWD.FW.W.0002.080112T2041Z-080113T0100Z/
MONTAGUE-COOKE-YOUNG-JACK-WISE-DENTON-STEPHENS-PALO PINTO-PARKER-
TARRANT-EASTLAND-ERATH-HOOD-SOMERVELL-JOHNSON-COMANCHE-MILLS-
HAMILTON-BOSQUE-HILL-LAMPASAS-CORYELL-BELL-MCLENNAN-
241 PM CST SAT JAN 12 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING. 

NORTHWESTERLY WINDS OF 20 TO 25 MPH WITH GUSTS UP TO 30 MPH ARE
OCCURRING ALONG AND WEST OF INTERSTATE 35 WHERE DRIER AIR
FILTERING INTO THE REGION HAS LOWERED RELATIVE HUMIDITIES INTO THE
20S. THESE CONDITIONS ARE CREATING A VERY HIGH FIRE DANGER ACROSS
THE WESTERN HALF OF NORTH TEXAS. THESE WINDS ARE EXPECTED TO
CONTINUE INTO THE EVENING HOURS BUT RELATIVE HUMIDITIES WILL
INCREASE AFTER SUNSET HELPING TO DIMINISH THE THREAT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY VEGETATION WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. AVOID ALL OUTSIDE BURNING
AND WELDING TODAY. DO NOT TOSS LIT CIGARETTE BUTTS OUTSIDE.
REPORT WILD FIRES TO THE NEAREST FIRE DEPARTMENT OR LAW
ENFORCEMENT OFFICE.

$$

82/JLD
1 follow-up statement
000 
WWUS84 KFWD 130059
RFWFWD

RED FLAG WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
659 PM CST SAT JAN 12 2008

...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE...

.WIND SPEEDS WILL CONTINUE TO DECREASE OVERNIGHT WHILE RELATIVE
HUMIDITIES INCREASE. THEREFORE...THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE.

TXZ091-092-100>103-115>118-129>133-141>145-156>159-130200-
/O.EXP.KFWD.FW.W.0002.000000T0000Z-080113T0100Z/
MONTAGUE-COOKE-YOUNG-JACK-WISE-DENTON-STEPHENS-PALO PINTO-PARKER-
TARRANT-EASTLAND-ERATH-HOOD-SOMERVELL-JOHNSON-COMANCHE-MILLS-
HAMILTON-BOSQUE-HILL-LAMPASAS-CORYELL-BELL-MCLENNAN-
659 PM CST SAT JAN 12 2008

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING...

WIND SPEEDS WILL REMAIN IN THE 10 TO 15 MPH RANGE THE REST OF THE
NIGHT AND THE RED FLAG WARNING WILL NO LONGER BE REQUIRED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this red flag warning went out at Jan 12, 2:17 PM CST, 24 minutes earlier.

Area forecast discussion, Jan 12, 2:17 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
217 PM CST SAT JAN 12 2008

.DISCUSSION...
WEAK SFC LOW PRESSURE LOCATED BETWEEN WACO/PALESTINE WITH COLD FRONT
ALONG A GREENVILLE...CORSICANA...CAMERON LINE AS OF 2 PM. CORE OF
SHORTWAVE NOW TRACKING ESE BETWEEN WICHITA FALLS/GAINESVILLE WITH
THIN CORE OF MOISTURE (PWATS TO 0.75 INCHES) MOVING NWD OVER ERN
COUNTIES OF N TX. THIS MAY STILL TRIGGER A FEW SHOWERS AND POSSIBLY
A THUNDERSTORM ACROSS FAR ERN COUNTIES THROUGH SUNSET AS PEAK
HEATING CORRELATES WITH STEEPENING LAPSE RATES ALOFT. MOST ACTIVITY
BY EVENING THOUGH WILL BE E/NE OF N TX WITH WINDS SLACKENING AND
TEMPS COOLING QUICKLY. HIGH PRESSURE SETTLES IN TONIGHT THROUGH
MONDAY UNDER NW FLOW ALOFT...WHICH TRANSFORMS INTO A FLAT RIDGING
ALOFT BY MONDAY. THUS...MOSTLY SUNNY AND COOL DAYS WITH NIPPY NIGHTS
EXPECTED...BUT WITHOUT THE WINDS WE ARE SEEING TODAY.

MID-LATE WEEK IS WHEN THINGS GET A LITTLE MORE INTERESTING AROUND N
TX. LONG-WAVE PATTERN ALOFT WILL BEGIN TO AMPLIFY AND TRANSITION
INTO THE WEST COAST RIDGE/EAST COAST TROUGH INDICATIVE OF COLD
OUTBREAKS FOR AREAS EAST OF THE ROCKIES DIVIDE IN WINTER. THUS...LOOK
FOR OLD MAN WINTER TO RETURN WITH MUCH CHILLIER CONDITIONS LATE WEEK
INTO NEXT WEEKEND. AT THIS TIME...THERE/S A BRIEF CHANCE OF A LIGHT
WINTRY MIX WED NIGHT INTO THURSDAY...BEFORE ARCTIC HIGH PRESSURE AND
MUCH DRIER AIR SETTLES IN. WITH THE ECMWF MODEL/S BETTER RECORD IN
PAST YEARS WITH THIS PATTERN...WILL USE ITS DATA FOR THE MAJORITY
OF THE EXTENDED FORECAST AND WILL UNDERCUT GFS MEXMOS TEMPERATURE
FCSTS AT LEAST A CATEGORY (5 DEG F) AS THESE DENSE AIRMASS...EVEN
WITH SUNSHINE...DONT TEND TO HAVE HIGH DIURNAL RANGES DURING THE
DAY.

WE DID SLOWLY WARM UP TEMPS GOING THROUGH NEXT WEEKEND...BUT IT IS
MID-JANUARY SO DONT EXPECT TO SEE ANYTHING ABOVE NORMAL(50S) FOR
HIGHS FOR AWHILE. THE CLIMATIC PATTERN INDICATES A RELATIVELY DRY
AND COLDER THAN NORMAL LATTER HALF OF THE MONTH OF JANUARY FOR NORTH
TEXAS...SO KEEP THE HEAVY COATS HANDY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  36  58  35  59  36 /   5   0  10   5   5
WACO, TX              37  62  33  60  33 /   0   5   5   5  10
PARIS, TX             34  52  34  54  31 /  20   0   5   5  10
DENTON, TX            29  58  31  57  32 /   0   0  10   5   5
MCKINNEY, TX          33  56  31  56  32 /  10   0  10   5   5
DALLAS, TX            37  58  38  58  36 /  10   0  10   5   5
TERRELL, TX           35  57  33  57  35 /  10   0   5   5   5
CORSICANA, TX         37  59  36  60  36 /  10   5   5   5   5
TEMPLE, TX            36  63  34  62  33 /   0   5   5  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

/05
Hazardous weather outlook, Jan 12, 9:16 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
916 AM CST SAT JAN 12 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
916 AM CST SAT JAN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF
INTERSTATE 35 THIS AFTERNOON. THOUGH SEVERE WEATHER IS NOT
EXPECTED...ANY STRONGER THUNDERSTORMS MAY PRODUCE GUSTY WINDS TO 45
MPH...SMALL HAIL...AND INCREASED CLOUD-TO-GROUND LIGHTNING.

THERE IS AN ELEVATED GRASS FIRE DANGER THIS AFTERNOON WEST OF A LINE
FROM NOCONA TO LAMPASAS.

.DAYS TWO THROUGH SEVEN...
A LIGHT MIXTURE OF A COLD RAIN AND SNOW IS POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY ACROSS NORTH TEXAS...AS A SYSTEM INTERACTS WITH AN
ARCTIC COLD FRONT MOVING INTO THE REGION. NO ACCUMULATION OF LIGHT
SNOW IS EXPECTED AT THIS TIME. HOWEVER...THIS SYSTEM WILL BE
MONITORED CLOSELY IN FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG
AND EAST OF INTERSTATE 35.

05/

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:24 PM CSTSpecial Weather StatementFWDLeon36 min

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.